Living with Chronic Pain
Medication Recalls in Canada
A medication recall removes a defective or harmful drug that may cause serious or imminent health risks to individuals. Medications can be recalled for various reasons, including contamination of raw materials, incorrect labeling, or violation of the Health Canada regulations. The Drug and Natural Health Products Recall Guide provides compliance information concerning recalls of medications and natural health products.
Recall health risk classifications
Prior to a recall, an evaluation is conducted to assess risks associated with the product’s shelf life, adverse reactions, intended use population, and violations of the legislation of Health Canada. Utilizing the results, a health risk classification is assigned, which includes the following:
- Type I indicates a situation with a moderate possibility that usage of, or exposure to, the recalled product will cause dangerous adverse health consequences or death.
- Type II indicates a situation in which usage of, or exposure to, the recalled product may cause temporary adverse health consequences, or the probability of serious adverse health consequences is small.
- Type III indicates a situation in which it is unlikely for the usage of, or exposure to, the recalled product to cause adverse health consequences.
Who enacts drug recalls?
If Health Canada believes a medication is a serious or imminent health risk to individuals, they can issue an immediate recall, as stated in section 21.3 of the Food and Drug Act. Otherwise, the responsible party initiates and oversees the recall. The responsibility party can include the product’s manufacturer, importer, distributor, wholesaler, or person responsible for the sale of the product. Health Canada supervises the recall process through the procedures of the Drug and Natural Health Products Recall Guide.
What if an individual takes a medication that is recalled?
Individuals may not realize their medication is recalled until they receive a call from the pharmacist or hear it from the news media. Although rare, individuals may get a notification from the manufacturer.
Individuals should contact their pharmacist immediately if they are taking a medication that is recalled. This is especially true if the medication is for treatment of high blood pressure, blood clots, seizures, asthma, or heart conditions. Suddenly stopping these medications can result in serious health issues. Depending on the recall situation, the pharmacy may be able to provide new medication, or an individual may need to obtain a new prescription from their health care provider.